Oklahoma, 2010

Funnel Cloud in Oklahoma, May 26, 2010

May 26, 2010 · NWS OUN · 1 event in 1 county or zone

A thunderstorm produced a funnel cloud that reached about halfway to the ground west of Tonkawa. The funnel persisted for about 15 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A thunderstorm produced a funnel cloud that reached about halfway to the ground west of Tonkawa. The funnel persisted for about 15 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 26, 5:40 PM CST, 35 minutes earlier.

Area forecast discussion, May 26, 5:40 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT WED MAY 26 2010

.AVIATION...
SCATTERED TSRA ALONG NUMEROUS OUTFLOW BOUNDARIES SHOULD DIMINISH
00Z THROUGH 03Z OR 04Z... WITH LOSS OF DAYTIME HEATING. WINDS
WILL BECOME LGT/VRBL BY 06Z AT MOST SITES... THEN BECOME LGT SE
MOST SITES BY 27/15Z. A FEW TSRA WILL BE POSSIBLE AGAIN AFTER
ABOUT 27/19Z AS MOIST AND MINIMALLY- CAPPED AIRMASS REMAINS OVER
THE REGION. MODELS SUGGEST LESSER CHANCES FOR TSRA OVER SW OK AND
KSPS AREA. AT A FEW SITES... LEFTOVER MOISTURE MAY PRODUCE A FEW
CLOUDS AT MVFR LEVELS TOMORROW MORNING... AND SOME BR WILL ALSO BE
POSSIBLE AROUND SUNRISE.

&&

.PREV DISCUSSION... /ISSUED 212 PM CDT WED MAY 26 2010/

DISCUSSION...
THUNDERSTORMS CONTINUE TO DEVELOP IN SW PORTIONS OF THE FA NEAR AN
OUTFLOW BOUNDARY. ANOTHER OUTFLOW BOUNDARY IS ORIENTED FROM WEST TO
EAST ACROSS PORTIONS OF CENTRAL OKLAHOMA EXTENDING INTO TX/OK
PANHANDLES. STORMS ARE ALREADY DEVELOPING ALONG THIS BOUNDARY IN THE
PANHANDLES AND ARE EXPECTED TO DEVELOP IN THE BODY OF OKLAHOMA THIS
AFTERNOON. MEANWHILE... ADDITIONAL ISOLATED TO SCATTERED STORMS HAVE
BEGUN TO DEVELOP ACROSS PORTIONS OF THE FA IN THE WEAKLY CAPPED AND
UNSTABLE AIRMASS. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE
WITH LARGE HAIL THE MAIN CONCERN. HOWEVER... WITH THE SLOW MOVEMENT
OF HEAVY RAIN PRODUCING STORMS...LOCALIZED FLOODING WILL BE A
CONCERN WITH ANY STORM. MANY OF THE STORMS WILL DIMINISH AFTER
SUNSET... BUT IF ONE OR MORE MCS DEVELOP THEN STORMS MAY CONTINUE
OVERNIGHT ACROSS PARTS OF THE AREA.

UPPER RIDGE WILL CONTINUE TO INFLUENCE THE REGION THROUGH THE REST
OF THE WEEK. HOWEVER DESPITE THE RIDGE... STORMS WILL REMAIN
POSSIBLE THURSDAY AND POSSIBLY FRIDAY DUE TO THE WEAKLY CAPPED AND
MOIST AIRMASS IN PLACE. LINGERING BOUNDARIES MAY ALSO AID IN STORM
DEVELOPMENT OVER THE NEXT COUPLE OF DAYS. MODELS SHOW UPPER RIDGE
BREAKING DOWN OVER THE WEEKEND AS SYSTEM MOVES INTO THE PLAINS. MOST
OF THE UPPER SUPPORT ASSOCIATED WITH THIS SYSTEM MAY REMAIN NORTH OF
THE FA. HOWEVER... THIS SYSTEM WILL DRAG A COLD FRONT INTO THE
REGION BRINGING A BETTER CHANCE OF STORMS. MODELS THEN SHOW ZONAL OR
MAYBE NORTHWEST FLOW INFLUENCING THE AREA NEXT WEEK WITH
DISTURBANCES MOVING ACROSS THE REGION CONTINUING THE CHANCES FOR
SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  90  67  89 /  40  10  10  10
HOBART OK         63  91  64  91 /  30  10  10  10
WICHITA FALLS TX  65  92  67  92 /  40  10  10  10
GAGE OK           59  90  61  89 /  20  10  10  10
PONCA CITY OK     63  89  65  86 /  40  10  10  10
DURANT OK         67  91  69  91 /  20  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02/23/23
Hazardous weather outlook, May 26, 2:35 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
335 AM CDT WED MAY 26 2010

OKZ004>048-050>052-TXZ083>090-271000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
335 AM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH EVENING. HEAVY RAIN IS
A DISTINCT THREAT...WHILE THE CHANCE OF SEVERE HAIL AND WIND IS LOW.

DISCUSSION...
THIS AFTERNOON A HUMID AND UNSTABLE AIR MASS WAS IN PLACE THROUGHOUT
OKLAHOMA AND WESTERN NORTH TEXAS. THUNDERSTORMS WILL BE ISOLATED IN
CENTRAL AND EASTERN OKLAHOMA...WHERE LIFTING IS WEAK...BUT MODERATE
INSTABILITY WILL SUPPORT HEAVY DOWNPOURS OF RAIN...SMALL HAIL...AND
LOCALLY STRONG WIND GUSTS. ELSEWHERE...AN UPPER LEVEL TROUGH WILL
MOVE INTO WESTERN NORTH TEXAS AND WESTERN OKLAHOMA. THIS SLOW MOVING
UPPER TROUGH WILL PROVIDE VERY LITTLE WIND SHEAR...BUT WILL PROVIDE
ENOUGH LIFT TO GENERATE NUMEROUS THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE STORMS...WHICH WERE IN PROGRESS BY MID AFTERNOON...WILL
MOVE SLOWLY EAST...POSSIBLY REACHING THE INTERSTATE 35 CORRIDOR BY
MID TO LATE EVENING. SLOW STORM MOTIONS...MODERATE INSTABILITY...AND
ABUNDANT MOISTURE...WILL RESULT IN A DISTINCT THREAT OF HEAVY RAIN
AND FLOODING WITH ANY THUNDERSTORM OCCURRING THROUGH THIS EVENING.
IN ADDITION...SOME SMALL HAIL AND LOCALLY STRONG WIND GUSTS ARE
LIKELY. SEVERE HAIL AND ISOLATED DAMAGING WIND GUSTS WILL BE
POSSIBLE.

THE COVERAGE OF THUNDERSTORMS WILL DECREASE AFTER SUNSET...AS
SURFACE BASED INSTABILITY DIMINISHES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ALTHOUGH AN UPPER LEVEL RIDGE WILL BUILD OVER THE REGION...THE
PRESENCE OF HUMID AIR AND WEAK SURFACE BOUNDARIES MAY SUPPORT
ISOLATED THUNDERSTORMS ANY OF THE NEXT FEW DAYS. RAIN CHANCES WILL
ATTAIN GREATER FOCUS ACROSS NORTHERN OKLAHOMA ON SUNDAY...AS A COLD
FRONT ARRIVES. LOCALLY HEAVY RAIN AND ISOLATED SEVERE WEATHER MAY
OCCUR ALONG THE FRONT FROM SUNDAY INTO MONDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

BURKE

In the hours before

Special weather statement, May 26, 3:31 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
431 PM CDT WED MAY 26 2010

OKZ010-262200-
WOODWARD OK-
431 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

AT 432 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
MOORELAND...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3660 9906 3639 9901 3636 9937 3653 9941

30
Special weather statement, May 26, 4:02 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
502 PM CDT WED MAY 26 2010

OKZ010-015-262230-
DEWEY OK-WOODWARD OK-
502 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY AND WOODWARD COUNTIES.

AT 502 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES NORTHEAST OF MUTUAL TO 4 MILES NORTHEAST OF CAMARGO...MOVING
SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3627 9898 3595 9895 3598 9936 3627 9935

30
Special weather statement, May 26, 4:13 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CDT WED MAY 26 2010

OKZ029-262245-
CLEVELAND OK-
513 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND COUNTY.

AT 513 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
SOUTHEASTERN OKLAHOMA CITY...MOVING NORTHWEST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3522 9714 3532 9740 3539 9727 3538 9714

30
Special weather statement, May 26, 4:28 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
528 PM CDT WED MAY 26 2010

OKZ040-041-047-262300-
MURRAY OK-JOHNSTON OK-GARVIN OK-
528 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...JOHNSTON AND MURRAY
COUNTIES.

AT 529 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES SOUTHEAST OF HENNEPIN TO REAGAN...MOVING WEST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3422 9670 3429 9693 3434 9693 3434 9704
      3438 9705 3439 9721 3442 9731 3447 9735
      3451 9735 3452 9739 3454 9742 3456 9709
      3440 9657

30
Special weather statement, May 26, 5:02 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
602 PM CDT WED MAY 26 2010

OKZ039-040-262330-
GARVIN OK-STEPHENS OK-
602 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND STEPHENS
COUNTIES.

AT 602 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
PERNELL...MOVING NORTHWEST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3467 9784 3470 9758 3456 9746 3446 9764

30
Special weather statement, May 26, 5:02 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
602 PM CDT WED MAY 26 2010

OKZ041-047-262330-
MURRAY OK-JOHNSTON OK-
602 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON AND MURRAY
COUNTIES.

AT 603 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
SCULLIN...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3439 9698 3459 9701 3458 9685 3441 9676

30

The radar

The Vance AFB radar (KVNX), 64 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Kay

When
May 26, 6:15 PM CST to 6:30 PM CST
Where
Kay County, 5.5 mi W of Tonkawa
Reported by
Emergency Manager
Coordinates
36.680, -97.409

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231978.